Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 109, NWS Lake Charles, LA

September 24, 2005Vernon Parish, Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Sep 24, 2005, 6:10 AM CDT for Vernon Parish, Louisiana; 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2005, 6:10 AM CDT (11:10 UTC)
Expired
Sep 24, 2005, 7:15 AM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 5:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:00 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 24, 3:00 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT SAT SEP 24 2005

.DISCUSSION...FIRST EXPERIENCE IN A HURRICANE FOR THIS ILLINOIS BOY.
PARTICULARLY MISSING HOME RIGHT NOW. SOUNDS AS IF A 747 IS SITTING
UPON THE ROOF REVVING ITS ENGINES. WIND EQUIPMENT HAS FAILED HERE
BUT BELIEVE WE ARE NOW SEEING WINDS POSSIBLY IN A 70 TO 90 KNOT
RANGE HERE AT LAKE CHARLES. NOS GAUGE AT CALCASIEU PASS REPORTED A
GUST TO 112 MPH...AND THEN FAILED. ANTICIPATING A 15 TO 20 FOOT
STORM SURGE AND UNSURE AT THIS TIME IF THIS WILL IMPACT US. WAS JUST
INFORMED THAT AIRPORT TERMINAL NEXT TO OFFICE HAS COLLAPSED. JUST
HAD A BRIEF COMMS FAILURE BUT NOW BACK UP. UNFORTUNATELY...SINCE WE
ARE NOW IN A DIAL BACKUP MODE...WILL BE UNABLE TO UPDATE GRIDS AND
WILL TURN THIS RESPONSIBILITY OVER TO OUR CURRENT BACKUP OFFICE SAN
ANTONIO. WE WILL MAINTAIN SHORT-TERM
RESPONSIBILITY...NOWCASTS...HLSS...TAFS...WARNINGS...AS LONG AS WE
HOLD TOGETHER.

RITA CURRENTLY MOVING ONSHORE OVER EXTREME SOUTHWEST CAMERON PARISH
ON A NORTH NORTHWEST TRACK...AND RIGHT ON WITH NHC FORECAST TRACK.
SYSTEM PROGGED TO CONTINUE GENERAL MOTION ACROSS SOUTHEAST TEXAS
TODAY WITH DAMAGING WINDS AND TORRENTIAL RAINS.

INPORTANT TO NOTE THAT LATEST MODELS INDICATING SYSTEM WILL NOT
STALL ACROSS REGION...THUS WILL SEE SIGNIFICANTLY LOWER RAINFALL
TOTALS GOING INTO THE NEW WEEK. JUST A BIT OF GOOD NEWS TO END ON.

FOR ADDITIONAL INFORMATION REGARDING HURRICANE RITA...PLEASE REFER
TO THE LATEST ADVISORIES FROM THE NATIONAL HURRICANCE CENER...AND
THE FOLLOWING PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE IN LAKE CHARLES.

HURRICANE LOCAL STATEMENT:  PIL - NEWHLSLCH
INLAND HURRICANE/TROPICAL STORM WARNINGS:  PIL - NEWNPWLCH
FLOOD WATCH: PIL - NEWFFALCH

GOOD LUCK TO EVERYONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  83  79  85 / 100 100  90  60
KBPT  77  84  79  86 / 100 100  80  60
KAEX  75  82  75  83 / 100 100 100  80
KLFT  77  84  78  85 / 100 100  90  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...CAMERON...IBERIA...
     JEFFERSON DAVIS...LOWER ST. MARTIN...ST. MARY...VERMILION...
     AND VERNON.

     HURRICANE WARNING FOR THE FOLLOWING ZONES:
     CAMERON...IBERIA...ST. MARY...AND VERMILION.

     FLASH FLOOD WATCH THROUGH SUNDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

     INLAND TROPICAL STORM WARNING UNTIL 8 PM SATURDAY FOR THE
     FOLLOWING ZONES: ACADIA...AVOYELLES...EVANGELINE...
     LAFAYETTE...RAPIDES...ST. LANDRY...AND UPPER ST. MARTIN.

     TORNADO WATCH IN EFFECT UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: VERNON...RAPIDES...AVOYELLES...BEAUREGARD...ALLEN...
     EVANGELINE...ST. LANDRY...CALCASIEU...JEFFERSON DAVIS...ACADIA...
     LAFAYETTE...UPPER ST. MARTIN...CAMERON...VERMILION...IBERIA...ST.
     MARY...AND LOWER ST. MARTIN.

TX...FLASH FLOOD WATCH THROUGH SUNDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND
     TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES:
     JEFFERSON...AND ORANGE.

     TORNADO WATCH IN EFFECT UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND
     TYLER.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: ALL COASTAL WATERS.

     TORNADO WATCH IN EFFECT UNTIL 6 AM SATURDAY FOR GMZ450-455.

&&

MARCOTTE
Hazardous weather outlook, Sep 23, 6:37 AM CDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT FRI SEP 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-241145-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
637 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY DANGEROUS CATEGORY FOUR RITA MOVING NORTHWESTWARD THROUGH
THE NORTHWESTERN GULF OF MEXICO, AND TOWARD THE UPPER TEXAS COAST.
SEE HURRICANE LOCAL STATEMENT ISSUED BY THE LAKE CHARLES
FORECAST OFFICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXCESSIVE RAINFALL WILL BE THE PRIMARY PROBLEM INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE LATEST
INFORMATION ON EXTREMELY DANGEROUS HURRICANE RITA.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:59 PM CDTTornado WarningLCHLafayette31 min
Sep 23, 9:59 PM CDTTornado WarningLCHLafayette31 min
Sep 23, 9:59 PM CDTTornado WarningLCHCameron2 hr
Sep 23, 10:18 PM CDTTornado WarningLCHAllen27 min
Sep 23, 10:28 PM CDTTornado WarningLCHAcadia, Vermilion32 min
Sep 23, 10:37 PM CDTTornado WarningLCHJefferson Davis23 min
Sep 23, 11:53 PM CDTTornado WarningLCHCalcasieu, Cameron2 hr
Sep 24, 12:53 AM CDTTornado WarningLCHAvoyelles, Rapides37 min
Sep 24, 1:52 AM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis2 hr
Sep 24, 1:52 AM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis2 hr
Sep 24, 4:13 AM CDTTornado WarningLCHBeauregard, Calcasieu, Cameron, Vernon62 min
Sep 24, 5:10 AM CDTTornado WarningLCHAllen, Beauregard, Vernon65 min
Sep 24, 5:58 AM CDTTornado WarningLCHSt. Mary32 min
Sep 24, 6:27 AM CDTTornado WarningLCHCalcasieu, Rapides, Vernon63 min
Sep 24, 11:22 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Sep 24, 2:14 PM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Calcasieu, Cameron, Evangeline and 8 more3 hr
Sep 24, 5:20 PM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Calcasieu, Cameron, Evangeline and 8 more4 hr
Sep 24, 7:25 AM CDTTornado WarningLCHJasper, Newton, Tyler65 min
Sep 24, 8:28 AM CDTTornado WarningLCHJasper, Newton, Tyler62 min
Sep 24, 9:25 AM CDTFlash Flood WarningLCHJasper, Tyler2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.